BY Benjamin Ryan
October 14 2009 9:00 AM ET
How Do You Know?
“In psychiatry, just like in the rest of medicine, diagnosis is everything,” Treisman says. “Treatment’s pretty easy -- once you know what’s wrong.”
But with HIV patients, determining the source of an apparent mental health problem can be tricky. How can you know, for example, whether to blame HIV, depression, or antiretrovirals for your weight loss or fatigue? Also, some anti-HIV medications have specific mental health side effects. And research suggests that the virus itself may cause changes in the brain that lead to depression.
Marcya Owens, a 38-year-old from Madison, Ala., whose long-term struggle with depression has left her on disability, says she spent two years in a suicidally depressed state, at some times even psychotic, after beginning Sustiva, a common cause of mental health side effects for many HIVers. After her doctor switched her to an alternative medication, she says, her mental state improved dramatically.
“Then it got to the point where it was just plain depression but functional depression,” Owens says. “I was able to function.”
Treisman says the pivotal mental health question to ask is whether HIVers have experienced a loss of pleasure in their daily life from normally pleasurable activities. Known as anhedonia, this is a classic feature among depression symptoms. If the answer is yes, then you may be able to find a successful psychiatric solution. This can include prescription antidepressants, counseling, or other forms of mental health support.
Owens says she has found better footing through not only a friendlier anti-HIV medication regimen but also a different antidepressant prescription. And while she once thought her family would be better off without her, today she lives for her family members as well as her faith.
“My family is so awesome,” she says. “Then again, so is my relationship with God. You have to have something of a higher power to get through the hard days. If you don’t have something to hang on to -- whether it’s, in my case, my children -- then the depression’s going to get the best of you.”